Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 4:22 PM PDT for Clearwater County, Idaho County, Idaho; Mineral County, Missoula County, Ravalli County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2015, 4:22 PM PDT (23:22 UTC)
- Expired
- Aug 10, 2015, 5:15 PM PDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID, Mineral County, MT, Missoula County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WUUS55 KMSO 102322 SVRMSO IDC035-049-MTC061-063-081-110015- /O.NEW.KMSO.SV.W.0010.150810T2322Z-150811T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 522 PM MDT MON AUG 10 2015 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO... EASTERN CLEARWATER COUNTY IN THE PANHANDLE OF IDAHO... SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA... NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA... * UNTIL 615 PM MDT/515 PM PDT/ * AT 521 PM MDT /421 PM PDT/...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTHWEST OF VICTOR...OR 28 MILES NORTHWEST OF HAMILTON...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... LOLO HOT SPRINGS AND LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4652 11434 4650 11468 4699 11472 4698 11424 TIME...MOT...LOC 2321Z 180DEG 22KT 4657 11454 $$
1 follow-up statement
175 WWUS55 KMSO 110008 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 608 PM MDT MON AUG 10 2015 IDC035-049-MTC061-063-081-110015- /O.CON.KMSO.SV.W.0010.000000T0000Z-150811T0015Z/ IDAHO ID-CLEARWATER ID-MISSOULA MT-MINERAL MT-RAVALLI MT- 608 PM MDT MON AUG 10 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT/515 PM PDT/ FOR NORTHEASTERN IDAHO...EASTERN CLEARWATER... SOUTHWESTERN MISSOULA...SOUTHEASTERN MINERAL AND NORTHERN RAVALLI COUNTIES... AT 608 PM MDT /508 PM PDT/...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF ALBERTON...OR 25 MILES WEST OF MISSOULA...MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... LOLO HOT SPRINGS AND LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4652 11434 4650 11468 4699 11472 4698 11424 TIME...MOT...LOC 0008Z 180DEG 22KT 4686 11454 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:28 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 1:28 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015
.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.
Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.
The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.
Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.
The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.
With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.
&&
.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.
RED FLAG WARNING until 11 PM MDT this evening East Lolo...
Flathead/Glacier Park...Kootenai...Salish and Kootenai
Reservation...West Lolo.
ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
perce...Palouse/Hells Canyon.
&&In the hours before
Special weather statement, Aug 10, 3:33 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 433 PM MDT MON AUG 10 2015 IDZ006-009-010-MTZ005-006-102330- EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID- WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 433 PM MDT MON AUG 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN LEMHI...SOUTHWESTERN GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 530 PM MDT/430 PM PDT/... AT 432 PM MDT /332 PM PDT/...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CONNER...OR 38 MILES SOUTH OF HAMILTON...MOVING NORTH AT 30 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...DARBY...CONNER...SKALKAHO PASS...SULA...CHARLOS HEIGHTS... COMO AND GRANTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4560 11399 4565 11449 4634 11440 4626 11372 TIME...MOT...LOC 2232Z 192DEG 31KT 4570 11435
Special weather statement, Aug 10, 3:39 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM PDT MON AUG 10 2015
IDZ006-008-102330-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
339 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
430 PM PDT...
AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF RIGGINS...OR 25 MILES NORTHWEST OF MCCALL...MOVING
NORTH AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIGGINS...RIGGINS HOT SPRING...LUCILE AND POLLOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4557 11650 4560 11646 4563 11647 4559 11589
4511 11616 4511 11631 4513 11628 4515 11628
4515 11630 4519 11630 4527 11634 4527 11655
TIME...MOT...LOC 2237Z 183DEG 34KT 4523 11635Local storm report, Aug 10, 3:49 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
449 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 8 SW CONNER 45.85N 114.23W
08/10/2015 E55 MPH RAVALLI MT PUBLIC
COUPLE OF TREES DOWN
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 10, 4:04 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 7 SW CONNER 45.86N 114.22W
08/10/2015 M59 MPH RAVALLI MT TRAINED SPOTTER
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Aug 10, 4:16 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
516 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 6 ENE SHOUP 45.40N 114.16W
08/10/2015 M58 MPH LEMHI ID MESONET
&&
DTNSpecial weather statement, Aug 10, 4:22 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
422 PM PDT MON AUG 10 2015
IDZ006-008-110000-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
422 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
500 PM PDT...
AT 421 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF RIGGINS...OR 27 MILES SOUTH OF GRANGEVILLE...MOVING
NORTH AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIGGINS...WHITE BIRD...SLATE CREEK...RIGGINS HOT SPRING...LUCILE AND
COPPERVILLE.
LAT...LON 4582 11603 4539 11615 4542 11648 4557 11650
4558 11648 4562 11646 4568 11652 4584 11655
TIME...MOT...LOC 2321Z 183DEG 27KT 4556 11632The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:16 AM PDT | Red Flag Warning | MSO | Clearwater, Idaho, Latah, Lewis, Nez Perce | 12 hr |
| Aug 10, 2:35 PM PDT | Special Weather Statement | MSO | Lemhi | 55 min |
| Aug 10, 4:00 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 60 min |
| Aug 10, 3:33 PM PDT | Special Weather Statement | MSO | Ravalli | 57 min |
| Aug 10, 3:39 PM PDT | Special Weather Statement | MSO | 51 min | |
| Aug 10, 4:22 PM PDT | Special Weather Statement | MSO | 38 min | |
| Aug 10, 4:44 PM PDT | Special Weather Statement | MSO | Lincoln | 61 min |
| Aug 10, 4:53 PM PDT | Special Weather Statement | MSO | Granite | 52 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.